Hail, Hamilton
- When
- May 21, 3:32 PM CST
- Where
- Hamilton County, 2.73 mi ESE of Shive
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.600, -98.190
A trained spotter reported 1.5 inch hail near FM 221 and FM 2414.
On May 21st, thunderstorms developed along a combination of a dryline and cold front across the southwestern portions of the region. These storms merged into an eastward moving complex of storms that produced strong winds across some of our Central Texas counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
On May 21st, thunderstorms developed along a combination of a dryline and cold front across the southwestern portions of the region. These storms merged into an eastward moving complex of storms that produced strong winds across some of our Central Texas counties. On May 24th, numerous showers and storms affected the area due primarily to a series of boundaries and shortwaves. A complex of storms moved across parts of Central Texas but was weakening, and only one report of severe criteria winds was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 21, 1:54 PM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 254 PM CDT Sat May 21 2022 ...New Long Term... .SHORT TERM... /Issued 129 PM CDT Sat May 21 2022/ /Through Sunday Evening/ The main weather story through this weekend is the arrival of a strong cold front, which will not only result in rain/storm chances across parts of the region late this afternoon and tonight, but will also bring a much welcomed cool down after several days of summer time heat. Satellite imagery and observation sites reveal the cold front is roughly located along a Sherman to Fort Worth to Comanche line as of the time of this writing. A dryline is also observed well west of the region, but is also another notable boundary for this afternoon's forecast. In the wake of the front, areas along and north of I-20 and west of I-35 are observing temperatures in the mid to upper 60s. A stark contrast is ongoing ahead of the front, with temperatures in the upper 80s to low 90s and dewpoints in the upper 60s to low 70s. As the front slowly progresses southward, it will encounter a favorable environment and will result in scattered showers and thunderstorms developing along the front this afternoon. We'll also have to keep an eye on additional development along the dryline during peak heating, which may impact our far southwestern counties this afternoon. Despite the generally weak winds and stout cap observed in this morning's sounding, the combination of rich moisture content, instability, and steep mid level lapse rates ahead of the front may result in a few strong to severe thunderstorms across East and Central Texas with a threat for damaging wind gusts and large hail. The onset of any thunderstorm development should be closer to 3-5 PM, which should keep most of North Texas (excluding our far northeastern counties and the southwestern portions of the DFW Metroplex) storm free. Thunderstorms that develop along the dryline and ahead of the front should congeal into a broken line of strong to severe thunderstorms late this afternoon and into the evening hours across Central Texas with primarily a damaging wind gust and hail threat. Most of this activity will exit the region by 10 PM to midnight as the front continues to push south. Although these thunderstorms will move out, low precipitation chances will remain in the forecast tonight and into tomorrow. Given the presence of steep mid level lapse rates, there is a potential for elevated thunderstorms with a threat for small hail. Otherwise, temperatures will be around 15-25 degrees cooler than this past week, with highs only warming into the low to mid 70s tomorrow afternoon. Overcast skies will likely linger through most of the day with scattered showers and a few elevated thunderstorms across the region. Garcia && .LONG TERM... /NEW/ /Sunday Night Onward/ An unsettled weather pattern will be in place the first half of the week, followed by a return of hot and dry weather to finish out the latter half of the week. The cold front currently making its way through the region will surge back northward a warm front on Monday in response to an approaching mid-level trough from the west. With a northward mass-response, plenty of moisture will be in place as a fairly compact shortwave traverses across the region during the day. Sufficient moisture, instability, and shear should be in place to mention a threat for a strong to severe storms in the afternoon. There's still some uncertainty as to the location given models diverge on the placement of highest instability, thus, a single area can't be ruled out regarding the potential for hazardous weather at this time. The next shortwave will emerge out of the Texas Big Bend region Monday night, and with a slightly more amplified system, rain chances will increase as we head into Tuesday morning. Overall, instability should remain fairly low during the overnight period, keeping the threat for severe weather low. Another wave will progress through the region on Tuesday, likely firing off another round of showers and storms. Although there is a chance we could get some strong storms, overall confidence remains low given models have yet to converge on location/timing of the greatest storm threat. A cold front will push southward Wednesday morning/afternoon, once again reigniting the potential for more widespread showers and storms. Timing of the front will play a significant role in the potential for any severe weather ahead of the cold front. At this time, the front is likely to move through North Texas during the morning hours with instability remaining fairly low. Diurnal heating should drive instability up across Central Texas given the later FROPA, thus, the threat for severe weather could be slightly higher. In addition o the potential for strong to severe storms, there will be a threat for minor flooding as early as Monday night across western portions of Central Texas. This threat will then shift eastward Tuesday into Wednesday where rainfall totals through the first half of the week may approach 4-6 inches. We'll continue refining the timing/location where the heaviest rain is more likely to occur, and decide on the need for any flood watches in the days to come. After our much anticipated "cool & rainy" days, the heat is likely to return as ridging strengthens across the northern Mexican high terrain. Highs next weekend will be back in the 80s to 90s with no precipitation expected. Hernandez && .AVIATION... /Issued 129 PM CDT Sat May 21 2022/ /18Z TAFs/ A strong cold front continues to slowly progress southward this afternoon, bisecting the DFW Metroplex airports at this time. Northerly winds should prevail within the next 1-2 hours and post frontal stratus will likely impact the terminals after 22Z. TS are expected to develop late this afternoon along the cold front, which may be near the DFW, GKY, and DAL airports. We'll continue to prevail VCTS at this time from 22-01Z and monitor trends over the next few hours. It is possible that these storms do not directly impact the terminals, but will impact departures and arrivals. For ACT, FROPA and the potential for TS is not expected until later this evening, after 23Z. Widespread MVFR ceilings are expected to prevail overnight across the region with northerly winds around 15 knots with higher gusts. Elevated SHRA and TS cannot be ruled out, but confidence on location and timing remain low and will continue to be assessed in subsequent TAF issuances. Garcia && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 58 73 64 78 68 / 20 20 20 50 80 Waco 60 75 66 81 68 / 50 20 20 60 80 Paris 57 67 60 76 66 / 50 30 30 40 70 Denton 53 72 60 76 67 / 20 10 30 50 80 McKinney 56 70 61 76 67 / 20 20 20 50 80 Dallas 58 72 64 78 68 / 20 20 20 50 80 Terrell 57 72 62 79 67 / 50 30 20 50 80 Corsicana 60 73 65 81 68 / 60 30 20 50 80 Temple 60 75 65 81 68 / 50 20 20 60 80 Mineral Wells 54 74 62 77 65 / 20 10 20 60 80 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 228 PM CDT Sat May 21 2022 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221145- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 228 PM CDT Sat May 21 2022 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms are expected to develop along a cold front later this afternoon, mostly across Central and Eastern North Texas. Large hail and damaging winds are possible with this activity. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorm chances will continue Monday through Wednesday of next week, with locally heavy rainfall leading to minor flooding across Central and East Texas. Additional instances of strong to severe storms will be possible, but it's yet too early to pinpoint timing/location at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Ft Hood radar (KGRK), 124 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
8 thunderstorm wind, 4 hail. Local standard time, as filed.
A trained spotter reported 1.5 inch hail near FM 221 and FM 2414.
Quarter sized hail was reported in the Rio Vista area.
Reported via Spotter Network.
The Waco ASOS reported several gusts of 50 kts over a 30 min period.
The roof was torn off a building under construction in the Coolidge area.
Multiple trees were reported down across the northeast part of the county. Some trees fell over and blocked roads.
Mexia County Airport reported a peak wind of 61 mph.
KTXMEXIA17 - Adana Farms Weather Underground weather station measured a peak wind of 71 mph.
Multiple trees were reported down on Park Road 28 at Fort Parker State Park.
A 60 mph wind gust was measured at the Walmart Distribution Center southwest of Palestine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032325, 1032326, 1032327, 1032328, 1032329, 1032337, 1032338, 1032331, 1032339, 1032340, 1032342, 1032345.